Seunga (Jasmine) Han, PharmD Candidate
What Are Opioid Medications?
Opioids are a class of medications that include codeine, morphine and hydromorphone and several others. In medical practice, opioid medications are used to treat severe or chronic pain that does not respond to weaker medications like those that are available over-the-counter. Outside of pain therapy, special opioids like methadone and Suboxone® are also used in the treatment of opioid addiction. Opioids can be safe and effective treatment options, but the risk of an “overdose” is always present, and anyone taking opiate medications, or who knows someone that is, should be prepared and properly educated.
Who is at Risk of Opioid Overdose? What Does It Look Like?
Before we talk about naloxone, let’s first talk about who could be at a potential risk of opioid overdose. This may be a surprise for some of you, but contrary to popular belief, anyone who uses opioid medications can be at risk of an overdose. Although the risk is lower with medications that are provided clinically, overdoses aren’t just subject to those who abuse opiate medications. An individual’s risk of overdosing or being “highly sensitive” to opioid medications depends on various factors:1,2
- Using multiple sedating medications at the same time
- The quantity and strength of the medication taken
- Individual tolerance
- Overall health
- Route of administration (e.g. swallowing versus injecting)
What does it look like when someone is experiencing an opioid overdose? The following are some of the cardinal signs and symptoms:1,2
- Pinpoint pupils
- Blue lips and/or nails
- Cold and clammy skin
- Slowed or absent pulse or breathing
- Inability to stay awake, talk or walk
- Unresponsive to stimulation
- Vomiting, choking, or gurgling
What is Naloxone?
Naloxone is a medication that works to block the effects of opioids so that the individual can continue to breathe.1,3 You may wonder why this matters – the most significant and dangerous consequence of an opioid overdose is respiratory depression (reduced ability to breathe), which is a major cause of death.
What’s in a Naloxone Kit?
The content of a naloxone kit may vary by region; currently, naloxone kits offered in Alberta contain the following items:
- 3 vials of 0.4mg/ml naloxone
- 3 safety syringes with needles
- 3 alcohol swabs
- 1 pair of gloves
- 1 one-way rescue breathing barrier mask
- 1 instruction pamphlet
How Does it Work?
Naloxone works fast – about 2-5 minutes after injecting into the muscle of the thigh or shoulder. It’s important to keep in mind that naloxone DOES NOT work against respiratory depression caused by non-opioid drugs. Additionally, naloxone may not be able to completely reverse respiratory depression caused by opioids either – meaning, you may have to assist respiration mechanically, or in other words, perform mouth-to-mouth rescue breathing and CPR chest compressions.2
How Do You Respond to an Overdose?
It can be overwhelming to come across an overdose. SAVEME is an easy acronym to remember to guide you through it:1,2
- Stimulate: Do a sternal rub (make a fist and knock your knuckles up and down the centre of the chest). If the person is unresponsive, call 911.
- Airway: Check if they are breathing. If not, open up their airway and begin rescue breathing.
- Ventilate: Plug their nose and give 1 breath from your mouth into theirs every 5 seconds for 2 minutes. Their chest should rise with each breath. Make sure to use the one-way rescue mask barrier for your own protection.
- Evaluate: If there is no change, response or adequate breathing, inject naloxone from a naloxone kit.
- AdMinister Naloxone (Muscular Injection):
- Expose the thigh as much as possible, divide into thirds, and plan to inject into the middle section. Alternatively, the muscle on the lower-outside portion of the deltoid (shoulder) muscle is appropriate, but the thigh is often recommended for being larger.
- Clean the injection area and the uncapped vial with an alcohol swab. If you must, you may inject through clothing.
- Draw up 1 mL of air and inject into the vial after inserting the needle through the rubber stopper of the vial.
- Draw up the entire contents of the vial (1 mL) and remove air bubbles from the syringe.
- Insert the needle into the middle section of the thigh at a 90° angle, and inject naloxone slowly and steadily.
- Remove the needle at 90°, engage the safety mechanism, and dispose of safely (back into the kit container).
- Evaluate again:
- After giving the first dose, continue rescue breathing or CPR with compressions for another 2 minutes unless the person is awake and breathing normally on their own.
- If they’re still not responsive and breathing adequately on their own, give another dose of naloxone.
- Continue rescue breathing and CPR with compressions until they are breathing on their own or until help arrives.
- Stay with the person until EMS arrives. This is important. Naloxone stops working approximately 30 minutes after you inject it, so the person can slip back into overdose if they’re left alone after waking up the first time. This is why multiple vials are contained within a single kit.
Where To Get a Naloxone Kit
Luckily, naloxone kits are now easily accessible at pharmacies, walk-in clinics, and other community agencies. Alberta Health Services currently provides various links to help you find a location in your area that provides free kits. If you’re worried about how to use the kit, any healthcare professional you visit will provide you with appropriate training on how to use it and how to respond to an overdose.
The Bottom Line
Naloxone kits have saved many lives. It may be useful to know how to acquire and use one in case you run into a situation of an opioid overdose. If you’re grabbing a naloxone kit for yourself or friends, it’s important to be aware of your or others’ kidney, liver and heart function as well as allergy status to make sure that naloxone is safe and effective for you. If you wanted to read more information on the opioid crisis as well naloxone kits, click here.
As always, we hope you took away something valuable from this piece. If you have any questions or concerns regarding this article or others, feel free to reach out to us on Instagram, Facebook, or at firstname.lastname@example.org with your feedback. We’d love to hear from you.